Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 70, NWS Goodland, KS

May 23, 2005Graham County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2005, 10:18 PM CDT for Graham County, Norton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 10:18 PM CDT (03:18 UTC)
Expired
May 23, 2005, 11:17 PM CDT
In force
59 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 6:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 240318
SVRGLD
KSC065-137-240415-
/O.NEW.KGLD.SV.W.0070.050524T0318Z-050524T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1018 PM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. A WIND GUST OVER 60 
  MPH WAS MEASURED AT LENORA AT 909 PM CDT. THESE STORMS WERE   
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF NEW ALMELO 
  TO LENORA TO MORLAND...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SAINT PETER AROUND 1025 PM CDT...
  PENOKEE AROUND 1030 PM CDT...
  EDMOND AROUND 1040 PM CDT...
  NORTON AND HILL CITY AROUND 1045 PM CDT...
  DENSMORE AROUND 1050 PM CDT...
  CALVERT AROUND 1100 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
      3918 9964 3945 9964 3965 9963 3989 9965

$$

BURKE
3 follow-up statements
000 
WWUS53 KGLD 240327
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT MON MAY 23 2005

KSC065-137-240415-
/O.CON.KGLD.SV.W.0070.000000T0000Z-050524T0415Z/
NORTON KS-GRAHAM KS-
1025 PM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
GRAHAM AND NORTON COUNTIES...

AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING  
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. AT 919 PM CDT...A WIND GUST 
TO 69 MPH WAS MEASURED AT LENORA. THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM 10 MILES SOUTHWEST OF NORTON TO LENORA TO 
PENOKEE...MOVING EAST AT 25 MPH.

TRAVELERS ON HIGHWAY 283 BETWEEN HILL CITY AND NORTON SHOULD SEEK 
SHELTER IN A STURDY BUILDING. STAY IN AN INTERIOR ROOM AWAY FROM 
WINDOWS

SEVERE THUNDERSTORMS WILL BE NEAR...
  PENOKEE AROUND 1030 PM CDT...
  EDMOND AROUND 1040 PM CDT...
  NORTON AND HILL CITY AROUND 1045 PM CDT...
  DENSMORE AROUND 1050 PM CDT...
  CALVERT AROUND 1100 PM CDT...
  BOGUE AROUND 1105 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
      3918 9964 3945 9964 3965 9963 3989 9965

$$

BURKE
000 
WWUS53 KGLD 240406
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT MON MAY 23 2005

KSC065-137-240415-
/O.CON.KGLD.SV.W.0070.000000T0000Z-050524T0415Z/
NORTON KS-GRAHAM KS-
1105 PM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
GRAHAM AND NORTON COUNTIES...

AT 1103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM EDMOND TO 9 MILES NORTH OF 
BOGUE TO 19 MILES SOUTH OF HILL CITY...MOVING EAST AT 70 MPH.

THE STRONGEST WIND THREAT EXTENDS NORTH FROM HILL CITY TO EDMOND.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT 
TUESDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
      3918 9964 3945 9964 3965 9963 3989 9965

$$

BURKE
000 
WWUS53 KGLD 240417
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT MON MAY 23 2005

KSC065-137-240427-
/O.EXP.KGLD.SV.W.0070.000000T0000Z-050524T0415Z/
NORTON KS-GRAHAM KS-
1117 PM CDT MON MAY 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM AND NORTON COUNTIES
EXPIRED AT 1115 PM CDT...

THE LINE OF SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE 
WEAKENED AND ARE NO LONGER SEVERE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS LINE OF THUNDERSTORMS...FROM EDMOND TO BOGUE TO 19 MILES SOUTH 
OF HILL CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
TUESDAY MORNING FOR WEST CENTRAL KANSAS.

LAT...LON 3981 10017 3968 10013 3952 10013 3915 10014
      3918 9964 3945 9964 3965 9963 3989 9965

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:48 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 23, 6:48 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT MON MAY 23 2005

.UPDATE...ZONES HAVE BEEN UPDATED TO ADD NEW SEVERE TUNDERSTORM
WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ZONES FROM RED
WILLOW COUNTY NEBRASKA TO THOMAS COUNTY TO WICHITA COUNTY OF
KANSAS EASTWARD. TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM MDT
FOR REST OF FORECAST AREA. MADE NO OTHER CHANGES TO GOING FORECAST
EXPECT TO ADD MENTION OF STORMS BEING SEVERE WITH DAMAGING WIDNS
AND LARGE HAIL WITH NEW SEVERE THUNDERSTORM WATCH. STRONG TO
SEVERE THUNDERSTORMS HAVE BEEN ACTIVE OVER EASTERN COLORADO PAST
FEW HOURS AND WILL CONTINUE TO DEVELOP AND SPREAD EASTWARD INTO THE
EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR KSZ001...
      KSZ002...KSZ013...KSZ027.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR KSZ003...KSZ004...KSZ014...KSZ015...KSZ016...KSZ028...
      KSZ029...KSZ041...KSZ042.
.NE...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR NEZ079...
      NEZ080.
      SEVERE THUNDERSTORM WATCH FROM 6 PM MONDAY UNTIL 10 PM MONDAY
      FOR NEZ081.
.CO...TORNADO WATCH FROM 2 PM MONDAY UNTIL 10 PM MONDAY FOR COZ090...
      COZ091...COZ092.

&&

LAMMERS
Hazardous weather outlook, May 23, 11:20 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON MAY 23 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1020 AM MDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE
AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS.

A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF
THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE
AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA
RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD
BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A
CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST
ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT.

INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING
WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT.
HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A
LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING
WINDS AND AREAS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY
NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT
TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION.  SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES.

WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF
THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE
REGION BEHIND A FRONT.  DANGEROUS CLOUD TO GROUND LIGHTNING CAN
ACCOMPANY ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Local storm report, May 23, 8:58 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WRAY                    40.08N 102.23W
05/23/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

            HAIL COVERED GROUND VERY LITTLE RAIN

&&

PAINTER
Local storm report, May 23, 9:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             OAKLEY                  39.13N 100.85W
05/23/2005  0.88 INCH        LOGAN              KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 23, 9:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             OAKLEY                  39.13N 100.85W
05/23/2005  0.75 INCH        LOGAN              KS   EMERGENCY MNGR

&&

MWM
Local storm report, May 23, 9:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             8 S COLBY               39.27N 101.05W
05/23/2005  0.88 INCH        THOMAS             KS   LAW ENFORCEMENT

&&

PAINTER
Local storm report, May 23, 10:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             SHARON SPRINGS          38.89N 101.75W
05/23/2005  0.75 INCH        WALLACE            KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 23, 10:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
911 PM MDT MON MAY 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HIGH SUST WINDS  SHARON SPRINGS          38.89N 101.75W
05/23/2005  60 MPH           WALLACE            KS   TRAINED SPOTTER

            WINDS 50 TO 60 MPH

&&

PAINTER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:42 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins48 min
May 23, 9:12 PM CDTSevere Thunderstorm WarningGLDThomas44 min
May 23, 9:47 PM CDTSevere Thunderstorm WarningGLDGove, Logan58 min
May 23, 9:52 PM CDTSevere Thunderstorm WarningGLDWallace38 min
May 23, 10:30 PM CDTSevere Thunderstorm WarningGLDGreeley45 min
May 23, 10:32 PM CDTSevere Thunderstorm WarningGLDWallace25 min
May 23, 10:46 PM CDTSevere Thunderstorm WarningGLDWichita59 min
May 23, 10:51 PM CDTSevere Thunderstorm WarningGLDLogan39 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningGLDSherman55 min
May 24, 6:57 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.